Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 35, NWS Binghamton, NY

June 9, 2005Lackawanna County, Luzerne County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 9, 2005, 3:46 PM EDT for Lackawanna County, Luzerne County, Pennsylvania. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2005, 3:46 PM EDT (19:46 UTC)
Expired
Jun 9, 2005, 4:52 PM EDT
In force
66 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

Counties Lackawanna County, PA, Luzerne County, PA

The radar

The Binghamton radar (KBGM), 100 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 7.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2005-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 829 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2005-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
829 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:45 PM EDT, 1 minute earlier.

Area forecast discussion, Jun 9, 3:45 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
345 PM EDT THU JUN 9 2005

.SHORT TERM (TONIGHT - SATURDAY)...

LITTLE CHANGE IN THE OVERALL PATTERN IS FORECAST FOR THE NEXT FEW
DAYS... WITH NORTHEAST PA AND CENTRAL NY ON THE NORTHWEST SIDE OF A
STRONG UPPER RIDGE LOCATED OFF OF THE SOUTHEAST COAST. SCATTERED
THUNDERSTORMS HAVE DEVELOPED ONCE AGAIN THIS AFTERNOON... AND WILL
PERSIST INTO THIS EVENING. WITH WEAK WIND FIELDS ALOFT THE SVR RISK
WILL BE CONFINED TO SOME ISOLATED PULSE SEVERE EARLY THIS EVENING.
THE LOW-LEVEL JET IS FORECAST TO INCREASE FROM THE SSW THIS EVENING
TO BETWEEN 25 TO 30 KTS... WHICH ALONG WITH WEAK MID-LVL WIND FIELDS
AND INCREASING MOISTURE WILL ALSO SET THE STAGE FOR SOME ISOLATED
HEAVY RAIN. HAVE MENTIONED LOCALIZED HEAVY RAIN THIS EVENING IN THE
GRIDS AND ZONE FORECASTS. STORMS WILL TEND TO DIMINISH LATE TONIGHT
WITH LACK OF LARGE SCALE FORCING... HOWEVER THE CONTINUED MODERATELY
STRONG LOW-LEVEL JET OVERNIGHT COULD MEAN THAT A FEW STORMS HOLD ON
THROUGH THE NIGHT.

FRIDAY AND SATURDAY LOOK LIKE FAIRLY SIMILAR DAYS. WARM... HUMID
WEATHER WILL CONTINUE. MODEL LOW-LEVEL TEMPERATURE FIELDS AND CLOUD
FORECASTS INDICATE THAT HIGH TEMPS BOTH DAYS WILL PROBABLY BE A FEW
DEGREES LOWER THAN TODAY... ALTHOUGH GUIDANCE TEMPS LOOK TO BE TOO
LOW... ESPECIALLY WITH SOME SUNSHINE EXPECTED EACH DAY. MAINLY WENT
WITH HIGHS IN THE 80S. SCATTERED THUNDERSTORMS WILL DEVELOP EACH DAY
AROUND THE NORTHERN RIM OF THE HIGH. HARD TO PIN POINT BEST CHANCES
FOR STORMS IN THIS PATTERN... ALTHOUGH WITH LOW-LEVEL SOUTHERLY FLOW
I WOULD EXPECT SLIGHTLY HIGHER CHANCES OVER THE UPSLOPE AREAS OF
NORTHEAST PA... WITH SLIGHTLY LOWER POPS ACROSS THE NORTHWEST.

&&

.LONG RANGE (SATURDAY NIGHT-THURSDAY)
LARGE BERMUDA HIGH CONTINUES TO DOMINATE THE PATTERN INTO THE EARLY
PART OF NEXT WEEK BEFORE CHANGES ARE ADVERTISED. THEREFORE EXPECT A
CONTINUATION OF SCATTERED AFTN AND EVENING SHOWER AND THUNDERSTORM
DEVELOPMENT WITH WARM, SUMMER LIKE TEMPERATURES. THE PATTERN BEGINS
TO BREAK DOWN WHEN UPPER LOW DROPS OUT OF WESTERN CANADA INTO THE
GREAT LAKES ON TUESDAY INTO WEDNESDAY. COOLER TEMPS EXPECTED WITH
STILL CHCS FOR PRECIPITATION UNDER THE INFLUENCE OF COOLER 500MB
TEMPS.

&&

.AVIATION (09/18Z -10/18Z)...
VFR CONDITIONS WILL PREVAIL FOR THE REMAINDER OF THE AFTERNOON INTO
THIS EVENING. A FEW SHRA AND TSRA ARE POSSIBLE AT ANY LOCATION WHICH
MAY BRIEFLY LOWER VISBY TO MVFR CRITERIA. PATCHY FOG WILL DEVELOP
AGAIN TONIGHT, WITH MVFR VISBY, ESPECIALLY FROM 08Z-12Z. SOME LOWER
VISBY AND CEILINGS ARE POSSIBLE MAINLY AT ELM, WHICH MAY DIP INTO
IFR LATE TONIGHT.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.
&&

MSE/LABOUNTY
Hazardous weather outlook, Jun 9, 2:48 AM EDT, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
248 AM EDT THU JUN 9 2005

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-100900-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
248 AM EDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
THUNDERSTORMS ARE LIKELY TODAY ACROSS CENTRAL NEW YORK, WITH
SCATTERED THUNDERSTORMS EXPECTED OVER THE POCONOS. THE STORMS WILL
PRODUCE TORRENTIAL DOWNPOURS AND DEADLY CLOUD TO GROUND LIGHTNING.
AN ISOLATED SEVERE STORM IS POSSIBLE, WITH THE MAIN THREAT BEING
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...
SCATTERED, MAINLY AFTERNOON THUNDERSTORMS WILL BE POSSIBLE EACH DAY
THIS WEEK.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 9, 3:17 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
317 PM EDT THU JUN 9 2005

NYZ057-062-092015-
DELAWARE NY-SULLIVAN NY-
317 PM EDT THU JUN 9 2005

...CLUSTER OF STRONG THUNDERSTORMS MOVING INTO SOUTHERN DELWARE AND
NORTHER SULLIVAN COUNTIES IN NEW YORK...

* AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL
  HAIL...AND VERY HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM HANCOCK TO FISHS EDDY TO COOKS FALLS TO NORTH
  BRANCH...AND MOVING NORTHEAST AT 25 MPH.

* THUNDERSTORMS WITH HEAVY RAIN...GUSTY WINDS AND SMALL HAIL WILL
  BE NEAR...
  SHANDELEE AND HARVARD AT 325 PM EDT.
  LIVINGSTON MANOR AND LIBERTY AT 330 PM EDT.
  PARKSTON AT 335 PM EDT.
  DEBRUCE AT 340 PM EDT.
  LEWBEACH AT 345 PM EDT.
  WOLF HOLLOW AT 350 PM EDT.
  COLCHESTER AND ANDES AT 355 PM EDT.
  DUNRAVEN AT 400 PM EDT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

LAT...LON 4195 7534 4195 7519 4191 7503 4169 7497
      4216 7446 4236 7443 4243 7467 4233 7495

NICOSIA

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 10:38 PM EDTSpecial Weather StatementBGMOtsego67 min
Jun 9, 3:17 PM EDTSpecial Weather StatementBGMDelaware58 min
Jun 9, 4:57 PM EDTSpecial Weather StatementBGMSullivan63 min
Jun 9, 5:16 PM EDTSpecial Weather StatementBGMDelaware44 min
Jun 9, 4:35 PM EDTSpecial Weather StatementBGMPike25 min
Jun 9, 7:33 PM EDTSpecial Weather StatementBGMLackawanna42 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.